Codeine related deaths doubled between 2000 and 2009

Image - Codeine related deaths doubled between 2000 and 2009
Date Published:
5 Oct 2015
Contact person:
Marion Downey
Phone:
+61 (0) 401 713 850

The rate of codeine-related deaths in Australia more than doubled between 2000 and 2009, driven primarily by an increase in accidental overdoses, according to new research by the National Drug and Alcohol Research Centre at UNSW.

The study found that codeine-related deaths had increased from 3.5 to 8.7 per million population between 2000 and 2009. The number of deaths due to accidental codeine overdose also increased significantly, with a 9.3% rise recorded each year, from 1.8 to 5.1 deaths per million persons.

NDARC senior research officer Amanda Roxburgh, lead author of a paper published today in the Medical Journal of Australia said the great majority of deaths were caused by accidental overdose and intentional self-harm.

“While we can’t look at trends over time beyond 2009, our sample of 1,437 codeine-related deaths between 2000 and 2013 allows valuable insights into the circumstances surrounding these deaths,” said Ms Roxburgh.

Of the 1437 deaths included in the study, just under half (48.8%) were attributed to accidental overdose, and a third (34.7%) to intentional self-harm.

Most codeine-related deaths (1201 = 83.7%) during 2000–2013 were attributed to multiple drug toxicity. A small proportion (113 = 7.8%) were specifically attributed to codeine toxicity. The remaining 123 deaths (8.5%) were attributed to other underlying causes, such as coronary heart disease, cardiovascular conditions, or other drug toxicity.

More than half (53.6%) of the cases of codeine-related death included a history of mental health problems, 36.1% a history of substance use problems (including misuse and dependence), 35.8% a history of chronic pain, 16.3% a history of injecting drug use, and 2.7% a history of cancer.

Those who had intentionally overdosed were more likely to be older, female and have a history of mental health problems; those who had accidentally overdosed were more likely to have a history of substance use problems, chronic pain and injecting drug use.

Ms Roxburgh said these characteristics highlight a complex patient population in need of specialist services.

Click here to view the paper: https://www.mja.com.au/journal/2015/203/7/trends-and-characteristics-accidental-and-intentional-codeine-overdose-deaths

For more information about codeine, download the NDARC Fact Sheet: https://ndarc.med.unsw.edu.au/resource/codeine